Washington, 2012Heavy Snow and High Wind in Washington, December 16 to 17, 2012
December 16 to 17, 2012 · NWS OTX · 12 events in 10 counties and zones
A potent winter storm slammed into the Pacific Northwest from the evening hours of December 16th through sunset on December 17th. The surface low reached a peak intensity of 973 millibars while crossing into Northwestern Washington before gradually weakening and tracking east, northeast along the Canadian Border.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent winter storm slammed into the Pacific Northwest from the evening hours of December 16th through sunset on December 17th. The surface low reached a peak intensity of 973 millibars while crossing into Northwestern Washington before gradually weakening and tracking east, northeast along the Canadian Border. Strong isentropic ascent coupled with orographic flow resulted in heavy wet snow across the East Slopes of the Washington Cascades Sunday evening which shifted into Northeastern Washington overnight into Monday morning. A strong low-level jet on the eastern periphery of the low ushered a tongue of warm air into Eastern Washington overnight. This lead from a transition of heavy snow to rain for most locations between Grand Coulee and Spokane. Snowfall amounts along the Highway 2 corridor from Spokane to Wenatchee ranged from two to six inches. Snowfall totals across the The East Slopes of the Washington Cascades and northern mountains ranged from six to thirteen inches in the valleys to over a foot in the mountains. Strong winds also accompanied this storm. The combination of gusty winds and heavy wet snow lead to numerous downed trees in the East Slopes of the Cascades resulting in several road closures and numerous power outages. The strongest winds were experienced across the West Plains, Palouse, Columbia Basin, and Northeast Mountains. The winds knocked down a pair of large trees in the Spokane Area and snapped numerous tree limbs resulting in 7300 power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 16, 3:55 PM PST, 5 minutes earlier.
Area forecast discussion, Dec 16, 3:55 PM PST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
355 PM PST Sun Dec 16 2012
.SYNOPSIS...
Another strong winter storm is expected tonight into Monday and
will bring widespread moderate to heavy snowfall to much of the
region. The highest accumulations will occur north of Highway 2.
Windy conditions will also develop Monday afternoon and evening.
Unsettled conditions with more snow storms will continue through
the week with cooler than normal temperatures.
&&
.DISCUSSION...
...HEAVY SNOW EXPECTED TO FALL TONIGHT INTO EARLY MONDAY OVER A
LARGE PORTION OF THE INLAND NORTHWEST...
Tonight...Very interesting forecast at hand and one wrought with
potential uncertainties. The weather for the next 12-24 hrs will
be dominated by the powerhouse low currently forming off the
Washington coast. During the past several hours the low has
deepened markedly at least according to the latest water vapor
imagery. The nearest buoy (around 400 miles west of the WA coast)
was showing continued rapid pressure falls with a pressure reading
of 984 mbs. This supports the 18z NAM which was forecasting a 977
mb low about 80 miles southeast of the buoy. Between 00z-06z...the
models remain in fairly good agreement that the low will bottom
out around 973 mbs or so and head into extreme NE Washington. So
what does this mean for the Inland NW? As the surface/850 mb low
drifts farther to the east...the low level isentropic fields will
respond by backing to a south to southeast direction which will
result in the formation of a strong warm front and ideal ascent
and moisture transport. In other words...precipitation will
rapidly fill in from SW to NE across the forecast area during the
late afternoon and evening hours. The latest observations across
the Inland NW show that all wet bulb temperatures are at or below
freezing (except over the extreme southern portions of the
Columbia Basin and the Lewiston area) and thus the precipitation
will begin as snow. The snow will get quite heavy at times as the
models are in very good agreement that liquid precipitation will
range anywhere from .40 to .80 inches over most locations north of
I90 as well as near the Blue Mountains. We expect the heaviest
amounts will occur near the Cascades and northern Washington
Mountains as good orographic ascent aids the strong lifting
through the saturated dendritic layer. Even using a conservative
snow ratio of 13 to 1 (which is likely too low given the very
strong ascent expected through the dendritic layer) that yields a
a widespread swath of 5 to 10 inches for most locations north of
Highway 2. These amounts will easily satisfy the current batch of
winter storm warnings in effect for most of the Inland NW.
Where the forecast gets tricky is for locations south of Highway
2 (including much of the Spokane area and eastern Columbia Basin.
Although moderate to locally heavy precipitation is still expected
over these locations the big question is what to make of the ever
strengthening warm sector. For this we need to turn to a model
with a fine time resolution such as the NAM12. Comparing current
observations to the NAM suggests this model has a decent handle on
the current situation and if we follow its lead it would suggest
the rain/snow line will as far north as Moses Lake and Uniontown
by 10 pm and moving into the Spokane...Davenport...Wilbur and
possibly Coeur d'Alene by 1am. By 4am...the rain snow line could
surge as far north as Priest River and Keller...but will likely
have a tough time poking too far east into the central Idaho
Panhandle. This will obviously will have a huge impact on
potential snowfall amounts...although heavy snow will still be
possible before the warm air arrives. This is a rather tough
situation and a slower than expected arrival of the warm air will
allow significantly more snow to accumulate in this region. The
current forecast for these in between regions now generally ranges
from 2 to 4 inches which technically isn't enough to satisfy a
winter storm warning...however its not worth downgrading the
current highlights to a winter weather advisory since it could
still have a detrimental impact on the Monday morning commute.
Plus late tonight the winds will increase to 20 to 30 mph and this
could possible produce some local blowing and drifting snow over
exposed area. fx
...STRONG WINDS ACROSS THE REGION MONDAY AFTERNOON...
Monday through Wednesday...A much colder and unsettled regime will
prevail during the first half of the work week. A surface pressure
low center will track along the Canadian border, tightening the
surface pressure gradient across the region. The trailing cold front
will further enhance the winds on Monday. The warm air that
will invade the Columbia Basin and the southeast zones will push as
far north as the highway 2 corridor and will quickly be shoved out
of the region by a strong cold front that will traverse the Inland
Northwest, reaching the Idaho Panhandle by Monday afternoon. Frontal
forcing will allow a strong low level jet of 45 to 60 kts to mix to
the surface across the eastern Columbia Basin, Spokane-Coeur d'Alene
areas, Palouse, Camas Prairie, and portions of the Lewis Clark
Valley. Models are in agreement on the presence of these strong
winds just a thousand or so feet off the surface across a broad
area, so the wind advisory was updated to include Idaho zones from
Cd'A south to the Camas Prairie as well as lower Garfield and Asotin
counties. The strongest winds are expected from Alpowa Summit
northeast to the Pullman area between 15Z-21Z. There is the
potential for gusts as high as 60 mph to mix to the surface in the
jet core but we opted to stay with a wind advisory for now as the
higher gusts could be infrequent and limited to a couple of the
windier locations. Confidence is high that most of the southeast
third of the forecast area will see sustained winds of 25 to 35 kts
along with gusts up to 45 kts. Winds will start to diminish Monday
evening and fall off substantially after midnight.
Snowfall from the Sunday into Monday storm will be focused on the
Cascade crest and the rising terrain east of the basin as winds
become more westerly. Cold and unstable conditions under the upper
trough will allow showers to pop up just about anywhere in the
forecast area but there will be a lower chance in the basin and east
slopes in downsloping flow in cold air advection. What little
precipitation that falls in the basin and lower valleys will be rain
during the morning hours Monday, then change over to snow as the
cold front sweeps through during the day. The northern valleys will
see all snow, with an additional 2 to 5 inches adding to the storm
total.
Temperatures will be falling during the day Monday with max
temperatures recorded early in the day. Behind the cold front,
temperatures will fall, but not too much below seasonal normals.
Lighter winds and fresh snow cover Tuesday night will allow
temperatures to fall into the teens across the north with low 20s in
the lower valleys.
The next storm in the conga line will start to spread across the
Inland Northwest Wednesday with another round of snow. /Kelch
...SIGNIFICANT SNOW POSSIBLE LATE WEDNESDAY AND THURSDAY...
Wednesday night through Saturday: A long-wave trough digs down
the Pacific Coast and a series of shortwaves pivot around it and
cross the Inland Northwest, to bring several chances for snow. The
strongest system of this period comes Wednesday night and Thursday
as an organized, dynamic frontal wave. The leading warm front and
moistening isentropic lift envelops the area by Wednesday evening,
while a cold front comes in from the west. It is supported by
110kt+ jet nosing in from the southwest and the favorable lift in
its LFQ and difluent flow. Tack on the lower level southeast (and
upslope) flow toward the Waterville Plateau, Wenatchee and the
Cascades this will bring a good chance of snow to most areas. At
this time models show the lift peaking about 03Z-09Z (7PM Wed-1AM
Thu) and its is directed most heavily at areas along and north of
Highway 2, as well as across the central Idaho Panhandle. These
areas will have a modest potential for significant snow
accumulations through the early overnight Wednesday, before rates
start to abate going into Thursday morning as the cold front sags
toward southeast Washington and the central Panhandle.
Within this region both the GFS and ECMWF show a modest area of
frontogenetic forcing along the Highway 2 corridor, at the leading
edge of strong 850mb WAA. Where this will lay is not agreed upon
but it will be a possible focus for heaviest/more intense
precipitation rates.
Between Thursday and Thursday night the region remains in the
favorable diffluent LFQ of the jet and a couple secondary impulses
slide in. This will keep the threat of snow showers going across
much of the region through the afternoon, with chances beginning
to wane from the west Thursday night. The highest threat will be
over the mountain zones; the Spokane and Coeur d'Alene area and
Palouse will also see a modest threat. Impacts from snow will be
potentially ongoing in these areas, but especially the mountain
zones. The lowest threat will be over the Columbia Basin/Moses
Lake zones but in the unstable atmosphere behind the cold front
and in the path of the upper impulses, a definite threat will
exist.
Between Friday and Saturday after a brief lull, the next two
shortwaves move in. The lull occurs early Friday with weak high
pressure. The continued upslope flow will keep snow shower chances
across the mountains and mainly slight chances over the valley and
basin zones. The next shortwave moves in from the south late
Friday and pushes toward the northern on Saturday, while the
second shortwave arrives from the south late Saturday. These are
carry modest precipitation chances by overall precipitation
amounts are less, as compared to the mid-week system. /J. Cote'
Sunday and Monday...A low pressure system will begin to move into
the Inland Northwest region. The GFS is depicting more
precipitation associated with this system compared to the ECMWF.
Temperatures are expected to be near seasonal normals. With
several more model runs between now and then...major changes to
this period are expected. /JDC
&&
.AVIATION...
00Z TAFS: Very tricky and troublesome TAFS with plenty of error
potential this period. Snow is beginning to fill up the radar scopes
over Inland NW as powerhouse low shifts toward NW WA allows warm
frontal precipitation to become widespread. All sites will see pds
of precipitation dvlps between now and 12z. Most will fall as
snow...accompanied by IFR/LIFR conditions...however the pcpn will
change to rain at some point from south to north. Once this occurs
vsbys will improve rapdily...but cigs will remain low. KMWH and KPUW
will switch first...sometime between 05-08z...and the KGEG-KSFF-KCOE
corridor should switch shortly after 09z....but this is far from
certain. A trailing cold front will pass over the Cascades btwn
09-14z and this will gradually end the pcpn from w-e at the taf
sites...however until the strong surface low shifts into SE BC later
in the day we maybe stuck with a stubborn stratus deck and its
associated IFR/MVFR cigs over much of the Columbia Basin. Conditions
should improve at all sites on Monday afternoon.
Winds will be the other story. They shouldn't be strong at the
surface...but at a mere 2k feet above the ground...they should be
howling at a good 40-50kt clip. Given the SE winds near the ground
and the S-SW winds aloft this likely equates to LLWS. BUFKIT
soundings show sufficient LLWS values along the KGEG-KCOE corridor
as well as at KPUW. KLWS will see shear as well...but not quite
strong enough to place in the TAFs given the placement of the 2000ft
low-level jet. fx
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 32 37 24 29 18 29 / 100 70 10 30 20 50
Coeur d'Alene 30 37 25 31 19 29 / 100 90 30 40 20 40
Pullman 34 39 27 31 22 31 / 100 50 10 40 30 30
Lewiston 38 43 30 36 24 36 / 100 30 10 30 20 30
Colville 31 36 21 29 21 31 / 100 100 20 40 20 70
Sandpoint 30 35 26 30 20 29 / 100 100 70 60 20 50
Kellogg 29 34 25 28 19 27 / 100 100 60 70 30 30
Moses Lake 31 37 25 30 21 32 / 100 20 10 20 10 60
Wenatchee 30 38 22 31 22 31 / 100 10 10 20 10 60
Omak 28 33 16 27 16 29 / 100 80 10 30 20 60
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 8 PM this evening to 4 PM PST Monday
for Central Panhandle Mountains-Northern Panhandle.
Wind Advisory from 4 AM to 6 PM PST Monday for Coeur d'Alene
Area-Idaho Palouse-Lewis and Southern Nez Perce Counties-
Lewiston Area.
Winter Storm Warning from 8 PM this evening to 6 AM PST Monday
for Coeur d'Alene Area.
WA...Winter Storm Warning from 8 PM this evening to 4 PM PST Monday
for Northeast Mountains-Okanogan Highlands.
Winter Weather Advisory until 4 PM PST Monday for Northeast
Blue Mountains.
Wind Advisory from 4 AM to 6 PM PST Monday for Lower Garfield
and Asotin Counties-Spokane Area-Upper Columbia Basin-
Washington Palouse.
Winter Storm Warning until 6 AM PST Monday for Okanogan Valley-
Upper Columbia Basin-Waterville Plateau-Wenatchee Area.
Winter Storm Warning from 8 PM this evening to 6 AM PST Monday
for Spokane Area.
Winter Storm Warning until Noon PST Monday for East Slopes
Northern Cascades.
&&Hazardous weather outlook, Dec 16, 3:42 PM PST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
342 PM PST SUN DEC 16 2012
IDZ001>004-WAZ037-038-041>044-172345-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
342 PM PST SUN DEC 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG WINTER STORM WILL BRING THE POTENTIAL FOR HEAVY SNOW
ACCUMULATIONS ALONG AND NORTH OF HIGHWAY 2 TONIGHT THROUGH MONDAY
MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL CONTINUE INTO MONDAY AFTERNOON ACROSS THE IDAHO
PANHANDLE AND NORTHERN MOUNTAINS OF WASHINGTON. HAZARDOUS TRAVEL
CONDITIONS ARE ANTICIPATED. ADDITIONALLY WINDY CONDITIONS
WITH WIND MOSTLY FROM THE SOUTHWEST WILL ADD NUISANCE TO THE ANY
COMMUTE ON MONDAY.
MORE WINTER STORM SYSTEMS ARE POSSIBLE THROUGH THE WEEK. MODELS
SUGGEST ANOTHER STRONG STORM SYSTEM IS POSSIBLE WEDNESDAY NIGHT
AND THURSDAY WITH THE POTENTIAL TO BRING MORE HEAVY SNOW TO THE
REGION. YET ANOTHER POTENTIAL WINTER STORM MAY ARRIVE ON OR ABOUT
NEXT SATURDAY. PRECISE TIMING AND SEVERITY OF THESE STORMS IS
UNCERTAIN AT THIS TIME...BUT CONFIDENCE IS HIGH FOR A VERY
UNSETTLED AND WINTER-LIKE WEATHER PATTERN THROUGH THE WEEK.
IDZ026-027-WAZ031>036-172345-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-
342 PM PST SUN DEC 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG WINTER STORM WILL BRING THE POTENTIAL FOR MODERATE SNOW
ACCUMULATIONS MAINLY ABOVE 3000 FEET STARTING TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A STRONG WINTER STORM WILL BRING THE POTENTIAL FOR MODERATE SNOW
ACCUMULATIONS MAINLY ABOVE 3000 FEET ON MONDAY MORNING. AFTER
PRECIPITATION DECREASES MONDAY MORNING...THE MAIN IMPACTS FROM
THIS STORM WILL BE THE POTENTIAL FOR DAMAGING WIND GUSTS ON THE
ORDER OF 40 TO 6O MPH ACROSS THE BLUE MOUNTAINS...PALOUSE...WEST
PLAINS AND HIGHER BENCHES SURROUNDING THE L-C VALLEY.
MORE WINTER STORM SYSTEMS ARE POSSIBLE THROUGH THE WEEK. MODELS
SUGGEST ANOTHER STRONG STORM SYSTEM IS POSSIBLE WEDNESDAY NIGHT
AND THURSDAY WITH THE POTENTIAL TO BRING MORE HEAVY SNOW TO THE
REGION...ESPECIALLY NORTH OF INTERSTATE 90. YET ANOTHER POTENTIAL
WINTER STORM MAY ARRIVE ON OR ABOUT NEXT SATURDAY. PRECISE TIMING
AND SEVERITY OF THESE STORMS IS UNCERTAIN AT THIS TIME...BUT
CONFIDENCE IS HIGH FOR A VERY UNSETTLED AND WINTER-LIKE WEATHER
PATTERN THROUGH THE WEEK.
In the hours before
Local storm report, Dec 16, 12:14 PM PST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
1214 PM PST SUN DEC 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY SNOW WNW MANSFIELD 47.81N 119.64W
12/15/2012 E4.0 INCH DOUGLAS WA TRAINED SPOTTER
PAST 8 HOURS
0600 AM HEAVY SNOW 3 W COLBURN 48.38N 116.60W
12/16/2012 E7.0 INCH BONNER ID PUBLIC
SCHWEITZER RESORT
0600 AM HEAVY SNOW LOOKOUT PASS 47.46N 115.69W
12/16/2012 E6.0 INCH SHOSHONE ID PUBLIC
0600 AM SNOW 3 S KELLOGG 47.49N 116.12W
12/16/2012 E4.0 INCH SHOSHONE ID PUBLIC
SILVER MOUNTAIN
0600 AM HEAVY SNOW 9 N NEWMAN LAKE 47.91N 117.11W
12/16/2012 E5.0 INCH SPOKANE WA PUBLIC
MOUNT SPOKANE SKI AREA.
0700 AM HEAVY SNOW 4 NE DEER PARK 48.00N 117.38W
12/16/2012 M4.0 INCH SPOKANE WA TRAINED SPOTTER
COCORAHS WA-SP-32
0700 AM HEAVY SNOW BOUNDARY DAM 48.98N 117.36W
12/16/2012 M6.0 INCH PEND OREILLE WA CO-OP OBSERVER
0700 AM HEAVY SNOW CLARKIA 47.02N 116.27W
12/16/2012 E4.0 INCH SHOSHONE ID CO-OP OBSERVER
0700 AM HEAVY SNOW 5 SSW PESHASTIN 47.49N 120.63W
12/16/2012 M4.0 INCH CHELAN WA TRAINED SPOTTER
COCORAHS WA-CH-8
0700 AM SNOW CLARKIA RANGER STATION 47.02N 116.27W
12/16/2012 M4.0 INCH SHOSHONE ID CO-OP OBSERVER
0700 AM SNOW ROSALIA 47.23N 117.37W
12/16/2012 M4.0 INCH WHITMAN WA CO-OP OBSERVER
0800 AM SNOW FERNWOOD 47.11N 116.40W
12/16/2012 M4.0 INCH BENEWAH ID CO-OP OBSERVER
0800 AM HEAVY SNOW FERNAN LAKE VILLAGE 47.11N 116.40W
12/16/2012 M4.0 INCH BENEWAH ID CO-OP OBSERVER
0810 AM HEAVY SNOW 2 WSW DEER PARK 47.95N 117.48W
12/16/2012 M4.0 INCH SPOKANE WA TRAINED SPOTTER
COCORAHS WA-SP-14
&&
JCLEVLocal storm report, Dec 16, 1:18 PM PST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
118 PM PST SUN DEC 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW 5 NNE MOSCOW 46.79N 116.96W
12/16/2012 M4.0 INCH LATAH ID TRAINED SPOTTER
&&
JCLEVEvent by event
8 heavy snow, 3 high wind, 1 strong wind. Local standard time, as filed.
Heavy Snow, Upper Columbia Basin
- When
- December 16, 4:00 PM PST to December 17, 1:00 AM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
Three to six inches of snow had fallen by 0100 PST on the 17th mainly along and north of the Highway 2 corridor. The snow quickly melted as gusty winds, rain, and warmer temperatures followed during the morning hours on the 17th.
Heavy Snow, Wenatchee Area
- When
- December 16, 4:00 PM PST to December 17, 3:00 AM PST
- Where
- Wenatchee Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
Five to ten inches of snow fell across the Wenatchee Area. The highest snow amounts were reported in northern sections of the zone with Entiat and Chelan reporting 9.5 and 8.0 inches respectively.
Heavy Snow, Waterville Plateau
- When
- December 16, 4:00 PM PST to December 17, 4:00 AM PST
- Where
- Waterville Plateau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.471, -119.572 (the zone’s center; the record gives no point)
Five to nine inches of snow fell across the Waterville Plateau. The highest snow amount was reported at Chief Joseph Dam which received nine inches of snow.
Heavy Snow, Okanogan Valley
- When
- December 16, 4:00 PM PST to December 17, 8:00 AM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
Five to ten inches of snow fell across the Okanogan Valley. Precipitation transitioned to freezing rain briefly before ending 0800 PST on the 17th.
Heavy Snow, East Slopes Northern Cascades
- When
- December 16, 4:00 PM PST to December 17, 11:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
Six to ten inches of heavy wet snow was observed across most valleys within the East Slopes of the Washington Cascades. Heavier amounts, generally ten to fourteen inches, were reported near the crest.
Heavy Snow, Spokane Area
- When
- December 16, 7:30 PM PST to December 17, 1:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Moderate to heavy snow fell across the Spokane Area during the evening and early overnight time-frame from December 16th into December 17th. Three to five inches of snow was observed at multiple observation platforms by midnight on the 17th. Gusty winds and above freezing temperatures behind an accompanying warm front lead to rapid melting and very little impact on travel by the morning commute.
Heavy Snow, Okanogan Highlands
- When
- December 16, 8:00 PM PST to December 17, 7:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
Five to eight inches of snow fell across the Okanogan Highlands.
Heavy Snow, Northeast Mountains
- When
- December 16, 8:00 PM PST to December 17, 7:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Five to ten inches of snow fell across northeastern Washington resulting in snowfall amounts ranging between five to ten inches. Warmer air eventually found its way into the valleys during the afternoon on the 17th and snow accumulations during the afternoon hours on the 17th shifted mainly into the mountains.
High Wind, Lower Garfield & Asotin
- When
- December 17, 5:30 AM PST to 2:00 PM PST
- Where
- Lower Garfield & Asotin forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
A DOT site at Alpowa Summit, elevation 1775 feet, measured sustained winds of 52 mph with a peak gust of 69 mph between 0500 and 0700 PST. The sensor continued to report sustained winds of 35 to 45 mph with gusts to 60 mph through 1400 PST. Two additional CWOP sites in Pomeroy, WA also recorded wind gusts between 57 and 60 mph. No damage was reported in the area.
Strong Wind, Northeast Mountains
- When
- December 17, 7:00 AM PST to 9:00 AM PST
- Where
- Northeast Mountains forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Numerous power outages were observed across Northeastern Washington due to strong winds and tree limbs falling on power-lines. Students from Columbia and Evergreen School Districts in Stevens County were released from school just after 0900 PST, due to the power outages.
High Wind, Washington Palouse
- When
- December 17, 7:00 AM PST to 4:00 PM PST
- Where
- Washington Palouse forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
A trained spotter in Pullman measured sustained winds of 45 mph with gusts to 56 mph on a Davis weather station. The sensor was located on the roof of the house. Several houses in the neighborhood had shingles blown off. In Pullman, a tree top snapped off and landed on a house on the 400th block of SE South St. Utility companies reported that roughly 1200 power outages occurred across the Washington Palouse due to the strong winds. Several other observation platforms measured gusts between 52 and 56 mph throughout the day.
High Wind, Spokane Area
- When
- December 17, 8:00 AM PST to 9:00 AM PST
- Where
- Spokane Area forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Property damage
- $4,000
- Reported by
- ASOS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Four reports of wind damage occurred across Spokane County. A 28 inch diameter tree was blown down and landed on two homes on the South Hill. The homes were located on the 1100th block of East 41st. Another large tree was snapped roughly five feet from the ground, landing in the street and onto power lines on Ninth Avenue between Perry Street and Altamont Street. Utilizing references in a picture, this tree was estimated to be around 24 inches or larger in diameter. A NWS employee located in the Deep Creek Area also relayed minor roof damage to a neighbor's pole barn. In Cheney, a metal roof was peeled from the top of a mobile home. The ASOS at Spokane International Airport and RSOIS at the NWS each measured sustained winds of 43 mph coupled with a gust of between 53 and 55 mph.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Oregon, December 16 to 17, 2012$300,000 · 88 kt wind · 10 events
- High Wind in Washington, December 16 to 17, 2012$100,000 · 73 kt wind · 3 events
- Debris Flow in Washington, December 16, 2012$50,000 · 1 event
- High Wind in Wyoming, December 16 to 17, 201263 kt wind · 25 events
- Winter Storm and Winter Weather in Colorado, December 16 to 19, 201221 events
- Winter Storm in Utah, December 16 to 19, 201213 events
- Winter Storm and High Wind in Wyoming, December 16 to 17, 201263 kt wind · 10 events
- Dense Fog in Maryland, December 16 to 18, 201210 events
- Winter Storm in Wyoming, December 16 to 18, 20129 events
- Winter Storm and Heavy Snow in Montana, December 16 to 18, 20128 events
- High Wind in Texas, December 16, 201261 kt wind · 4 events
- Dense Fog in Wisconsin, December 16, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419152, 420115, 420394, 420395, 420397, 419151, 420396, 420398, 423328, 423302, 423320, 423319.